Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 257, NWS Norman, OK

May 20, 2012Wichita County, Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 20, 2012, 4:57 PM CDT for Wichita County, Wilbarger County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2012, 4:57 PM CDT (21:57 UTC)
Expired
May 20, 2012, 5:45 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 39 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2012-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2012-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

023 
WUUS54 KOUN 202157
SVROUN
TXC485-487-202245-
/O.NEW.KOUN.SV.W.0257.120520T2157Z-120520T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
457 PM CDT SUN MAY 20 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL WICHITA COUNTY IN  TEXAS...
  EAST CENTRAL WILBARGER COUNTY IN  TEXAS...

* UNTIL 545 PM CDT

* AT 455 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL 
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 
  NEAR HARROLD...MOVING EAST AT 15 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  ELECTRA AND HARROLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3404 9913 3414 9906 3396 9876 3387 9882
TIME...MOT...LOC 2155Z 287DEG 12KT 3407 9906 

$$

MBS
2 follow-up statements
232 
WWUS54 KOUN 202209
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
509 PM CDT SUN MAY 20 2012

TXC485-487-202245-
/O.CON.KOUN.SV.W.0257.000000T0000Z-120520T2245Z/
WICHITA TX-WILBARGER TX-
509 PM CDT SUN MAY 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM 
CDT FOR WEST CENTRAL WICHITA AND EAST CENTRAL WILBARGER COUNTIES...

AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO 
GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM 
WAS LOCATED 4 MILES SOUTH OF HARROLD...MOVING SOUTHEAST AT 15 MPH. 

LOCATIONS IMPACTED INCLUDE...
ELECTRA AND HARROLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

TAKE SHELTER IN A STURDY BUILDING. 

&&

LAT...LON 3403 9911 3410 9905 3396 9876 3387 9882
TIME...MOT...LOC 2204Z 299DEG 15KT 3403 9901 

$$

MBS
679 
WWUS54 KOUN 202225
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CDT SUN MAY 20 2012

TXC485-487-202245-
/O.CON.KOUN.SV.W.0257.000000T0000Z-120520T2245Z/
WICHITA TX-WILBARGER TX-
525 PM CDT SUN MAY 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM 
CDT FOR WEST CENTRAL WICHITA AND SOUTHEASTERN WILBARGER COUNTIES...

AT 523 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES 
SOUTH OF ELECTRA...MOVING SOUTHEAST AT 25 MPH. 

LOCATIONS IMPACTED INCLUDE...
RURAL LOCATIONS SOUTH OF ELECTRA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3403 9911 3408 9907 3405 9900 3403 9890
      3396 9876 3387 9882
TIME...MOT...LOC 2223Z 311DEG 21KT 3396 9893 

$$

MBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:46 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 20, 2:46 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
246 PM CDT SUN MAY 20 2012

.DISCUSSION...
AS WE TRANSITION TO NORTHWEST FLOW WITH FAR SOUTHERN PORTION OF
PLAINS TROUGH PROGRESSING EASTWARD ACROSS KANSAS...SCATTERED
THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOP ACROSS CENTRAL
OKLAHOMA INTO THE EARLY EVENING. ADDITIONAL STORM DEVELOPMENT
POSSIBLE ACROSS NORTH-CENTRAL OKLAHOMA NEAR DIFFERENTIAL HEATING
BOUNDARY...AND ALSO ACROSS FAR SOUTHERN OKLAHOMA AND NORTH TEXAS
NEAR MAIN FRONTAL BOUNDARY. OVERALL UPPER SUPPORT NOT ALL THAT
GREAT AND MOST OF THE REGION HAS BEEN AFFECTED BY DAYTIME CLOUD
COVER. MOSTLY SUNNY AND UNSTABLE REGION ACROSS THE RED RIVER
VALLEY OF SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA WILL NEED TO BE
MONITORED...BUT SUBSIDENCE ON SOUTHERN/DOWNSTREAM PERIPHERY OF
STORM COMPLEX EVIDENT IN SATELLITE TRENDS.

WILL KEEP POPS GOING TOMORROW AND TOMORROW NIGHT WITH MAIN
BOUNDARY NEAR SOUTHERN AND WESTERN PORTIONS OF CWA...WITH POPS
MAINLY CONFINED TO WESTERN/SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS. WARMING TREND AND RETURN TO SOUTHERLY WIND DURING THE WEEK
EXPECTED WITH DRY FORECAST AFTER MONDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  58  79  59  85 /  40  10  10  10
HOBART OK         59  78  61  87 /  30  20  10  10
WICHITA FALLS TX  65  83  62  90 /  30  30  10  10
GAGE OK           51  78  59  89 /  20  20  10  10
PONCA CITY OK     54  77  53  82 /  20  10  10  10
DURANT OK         66  85  60  86 /  40  30  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/11
Hazardous weather outlook, May 20, 11:55 AM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN MAY 20 2012

OKZ004>048-050>052-TXZ083>090-211000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS LATE THIS AFTERNOON
AND EVENING.

DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP ACROSS WEST CENTRAL AND CENTRAL OKLAHOMA THROUGH
THE MID AFTERNOON HOURS.  LIMITED INSTABILITY WILL KEEP STORMS
BELOW SEVERE LEVELS...BUT A FEW STORMS WILL PRODUCE SMALL HAIL...
FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL.

SUNSHINE AND BETTER INSTABILITY ACROSS THE SOUTHERN THIRD OF
OKLAHOMA AND WESTERN NORTH TEXAS MAY RESULT IN ISOLATED TO
WIDELY SCATTERED STORMS BY LATE AFTERNOON.  A WEAK COLD FRONT
AND DIFFERENTIAL HEATING MAY HELP WITH THE DEVELOP OF
STORMS...BUT LARGE SCALE FORCING WILL BE WEAK AT BEST.  IF
STORMS CAN FORM...A FEW MAY PRODUCE HAIL TO THE SIZE OF
QUARTERS ALONG WITH GUSTY WINDS AND HEAVY RAIN.  STORM
INTENSITY WILL DECREASE BY THE MID-EVENING.

PROBABILITY TABLE... VALID THROUGH 700 AM CDT MONDAY MAY 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS CHANCES WILL PERSIST MONDAY AS THE FRONT STALLS ACROSS
SOUTHERN OKLAHOMA ON MONDAY AND THEN BEGINS TO RETREAT
BACK TO THE NORTH MONDAY NIGHT. THE RISK OF SEVERE WEATHER IS
RELATIVELY LOW.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
5 AM MONDAY.

In the hours before

Special weather statement, May 20, 11:22 AM CDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1122 AM CDT SUN MAY 20 2012

OKZ024-201700-
CANADIAN OK-
1122 AM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CANADIAN COUNTY
UNTIL 1200 PM CDT...

AT 1118 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EL RENO...
MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
FREQUENT CLOUD TO GROUND LIGHTNING...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LAT...LON 3549 9767 3548 9795 3559 9800 3568 9773
TIME...MOT...LOC 1618Z 252DEG 15KT 3554 9793
Special weather statement, May 20, 3:33 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
333 PM CDT SUN MAY 20 2012

OKZ037-TXZ085-202115-
TILLMAN OK-WILBARGER TX-
333 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TILLMAN AND
WILBARGER COUNTIES UNTIL 415 PM CDT...

AT 330 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FARGO...
MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
VERNON...DAVIDSON...FARGO...HARROLD AND OKLAUNION.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3436 9924 3434 9923 3435 9919 3438 9920
      3446 9905 3405 9896 3404 9933 3428 9938
TIME...MOT...LOC 2030Z 245DEG 12KT 3423 9926

MBS
Local storm report, May 20, 4:26 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             3 S DAVIDSON            34.20N 99.08W
05/20/2012  E1.00 INCH       WILBARGER          TX   EMERGENCY MNGR

&&

JPIKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:33 PM CDTSpecial Weather StatementOUNWilbarger42 min
May 20, 4:00 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger45 min
May 20, 4:39 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger42 min
May 20, 5:36 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita, Wilbarger33 min
May 20, 5:44 PM CDTSpecial Weather StatementOUNBaylor46 min
May 20, 5:48 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wilbarger42 min
May 20, 6:30 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor13 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.